Alert archive / Arkansas / Special Weather Statements in 2018

Special Weather Statement, NWS Tulsa, OK

August 12, 2018Sebastian County, Arkansas

NWS Tulsa, OK issued this special weather statement at Aug 12, 2018, 3:21 PM CDT for Sebastian County, Arkansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2018, 3:21 PM CDT (20:21 UTC)
Expired
Aug 12, 2018, 3:45 PM CDT
In force
24 min
Issued by
NWS Tulsa, OK

County Sebastian County, AR

The radar

The Western Arkansas radar (KSRX), 6 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WWUS84 KTSA 122021
SPSTSA

Special Weather Statement
National Weather Service Tulsa OK
321 PM CDT SUN AUG 12 2018
 
ARZ019-029-122045-
Sebastian AR-Crawford AR-
321 PM CDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CRAWFORD AND
CENTRAL SEBASTIAN COUNTIES UNTIL 345 PM CDT...

At 321 PM CDT, a strong thunderstorm was located near Jenny Lind,
moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Greenwood...                      Alma...
Barling...                        Lavaca...
Hackett...                        Bonanza...
Bloomer...                        Excelsior...
Fort Smith Regional Airport...    Jenny Lind...
Kibler...                         Central City...
Concord...                        Shibley...
Rye Hill...                       Ursula...
Jenson...                         

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 9 and 11.
 Interstate 540 between mile markers 7 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3511 9435 3520 9444 3531 9444 3533 9443
      3550 9425 3533 9408 3527 9408
TIME...MOT...LOC 2021Z 228DEG 17KT 3524 9436 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:03 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 12, 3:03 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
303 PM CDT Sun Aug 12 2018

.DISCUSSION...
Main forecast concern is the potential for heavy rainfall and
flash flooding through the middle part of the upcoming work week.
A Flash Flood Watch will likely be required over the next 12 to 24
hours for at least a portion of the forecast area, but with enough
uncertainty in the details remaining, will not issue one with this
forecast.

Isolated to scattered largely diurnal thunderstorms persist
across eastern Oklahoma and western Arkansas this afternoon, with
higher coverage near the I-40 corridor near and just north of a
weak surface boundary. Severe weather is unlikely, although gusty
sub- severe wind speeds could occur with the strongest storms as
they collapse. Locally intense rainfall could be the bigger
problem with today's storms, with some of the existing activity
exhibiting one-hour rainfall rates approaching 1-1.5 inches.
Thunderstorm coverage should diminish by mid to late evening.

Several rounds of more widespread showers and thunderstorms will
affect parts of the region beginning late tonight and early
tomorrow, continuing through Wednesday, as an upper low currently
over the southern Rockies moves slowly toward and eventually
across the area. The heaviest rainfall and greatest likelihood of
flash flooding will be focused near a low level warm front lifting
northward before stalling across the area until the upper low
weakens and clears the region mid to late this week. With
precipitable water values forecast to be 100 to 150 percent of
normal, the showers and thunderstorms should be efficient rainfall
producers, and due to the slow movement of the upper level system
and the important boundary, some of the same areas should see
repeated heavy rainfall. Three day amounts in the 3 to 4 inch
range could occur across a large part of eastern Oklahoma and
perhaps into northwest Arkansas, with isolated from 5 to 6 inches.

Due to the persistent rainfall, high temperatures for the next
few days will be well below normal, increasing to just a couple of
degrees below normal by the end of the week.

Northwest flow will develop by the weekend, keeping the chance of
showers and thunderstorms increased. Another strong, but faster
moving, upper level system looks to affect the region early next
week, bringing more rainfall chances and cooler temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  80  70  84 /  40  80  90  80
FSM   72  82  71  84 /  30  70  60  50
MLC   70  79  71  84 /  50  80  80  70
BVO   70  80  68  83 /  30  70  90  70
FYV   68  80  69  80 /  30  60  60  70
BYV   68  82  68  80 /  30  50  60  60
MKO   70  79  70  84 /  40  80  80  80
MIO   70  82  69  81 /  30  70  80  80
F10   69  78  69  84 /  50  80  80  80
HHW   70  82  71  86 /  50  80  60  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....22
Hazardous weather outlook, Aug 12, 12:34 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1234 PM CDT Sun Aug 12 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1234 PM CDT Sun Aug 12 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma And Northwest Arkansas.
	ONSET...This Afternoon.

DISCUSSION...

Thunderstorm chances will continue increase across Eastern Oklahoma
and Northwest Arkansas this afternoon in response to increasing
moisture interacting with a weak surface frontal boundary stalled
over the region. A few of these storms could become strong to
marginally severe this afternoon into the evening hours with winds
of 50 to 60 mph possible. Brief heavy downpours will be likely in
the stronger activity. Additional showers and thunderstorms are
forecast to move into the region overnight tonight as an area of low
pressure begins to slowly push northeast into the region.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY AND TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential.
FRIDAY AND SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorm chances become likely through the first part of the
upcoming week across much of the region as the area of low
pressure continues to slowly make its way through the Southern
Plains. A continued transport of moisture ahead of the low will
allow for multiple rounds of heavy rainfall to be possible across
Eastern Oklahoma and Northwest Arkansas. Widespread rainfall
amounts in the 2 to 4 inch range are currently forecast for parts
of the region with locally higher amounts possible. Additional
thunderstorm chances will remain possible late in the week as
another upper level disturbance looks to approach the region
behind the exiting low pressure system.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 12, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
321 PM CDT SUN AUG 12 2018

ARZ019-029-122045-
Sebastian AR-Crawford AR-
321 PM CDT SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CRAWFORD AND
CENTRAL SEBASTIAN COUNTIES UNTIL 345 PM CDT...

At 321 PM CDT, a strong thunderstorm was located near Jenny Lind,
moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Greenwood...                      Alma...
Barling...                        Lavaca...
Hackett...                        Bonanza...
Bloomer...                        Excelsior...
Fort Smith Regional Airport...    Jenny Lind...
Kibler...                         Central City...
Concord...                        Shibley...
Rye Hill...                       Ursula...
Jenson...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 9 and 11.
 Interstate 540 between mile markers 7 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3511 9435 3520 9444 3531 9444 3533 9443
      3550 9425 3533 9408 3527 9408
TIME...MOT...LOC 2021Z 228DEG 17KT 3524 9436

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:04 AM CDTAreal Flood AdvisoryTSAFranklin3 hr

Nearby

Special Weather Statements in Arkansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.